MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-450-30
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open in the middle, and both the pipeline and microcatheter were damaged.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid ophthalmic artery with a max diameter of 4.3mm and a 3mm neck diameter.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet therapy (dapt) was administered, but the platelet reactivity units (pru) level was unknown.It was reported that after deploying the pipeline, the stent could not be opened in the middle and was kinked at the corners after the tip was opened and attached to the vessel wall.After several attempts at deployment, the stent was still kinked.It was noted the device was not positioned in a bend, less than 50% had been deployed, resheathing was done more than twice, and no additional steps were performed to open the pipeline.It was stated that the pipeline was not removed from the patient and full wall apposition was achieved, but it was also stated the device failed to open and the pipeline was removed from the patient.Upon removal, it was found the marksman microcatheter was damaged in the middle section, and the tip of the stent was damaged.Replacement devices were used to successfully complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a termao sheath.
 
Additional Manufacturer Narrative
Product analysis #703948708:equipment used: video inspection system (m-77148), camera (panasonic lumix dmc-zs5) findings: the pipeline flex pushwire (model: ped-450-30 lot: b013807) and marksman catheter were returned for analysis within shipping box; within a plastic bio-pouch; within an opened pipeline flex and marksman outer cartons and inner pouches; and within a dispenser coil.The pipeline flex embolization device was returned within the marksman catheter.The devices were decontaminated as per manufacturer protocol.The pushwire was protruding from the hub and the tip coil was partially deployed from catheter distal tip.For further examination, the pipeline flex was pushed out from the catheter without issues.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bend was observed on the pushwire.The distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.In addition, the middle portion of pipeline flex braid was fully opened and no damage.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip, marker band were examined; and no damages were found.The catheter body appeared to be accordioned from ~29.0cm to ~24.0cm from distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub, lumen and tip with no issues; however, the resistance observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the marksman and pipeline flex were confirmed to have resistance and marksman to be accordion.However; the pipeline flex was not confirmed to have failure to open at the middle as the middle portion of the pipeline flex was found fully opened with no damage.It is possible that the patient tortuous anatomy may have contributed to the reported issues.From the damages seen on the catheter body (accordion), and pipeline flex braid (fraying); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the catheter against resistance.Based on the returned devices, there was no non-conformance to specifications identified that led to the reported issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received clarified that the damage to the catheter was that it had accordioned, and the pipeline wasn't implanted or fully deployed.There had been friction when delivering the pipeline through the marksman microcatheter.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10528349
Report Number2029214-2020-00919
Device Sequence Number3222524
Product Code OUT
UDI-Device Identifier00847536016538
UDI-Public00847536016538
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2023
Device Model NumberPED-450-30
Device Catalogue NumberPED-450-30
Device Lot NumberB013807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2020
Initial Date Received by Manufacturer 09/10/2020
Supplement Date Received by Manufacturer09/15/2020
12/03/2020
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date10/02/2020
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient Weight64